Doctor insights on:
Drug Induced Osteoporosis
Several things: Hi. Is your blood calcium low, normal, or high? Has your doc checked your PTH? High urinary calcium is a risk for kidney stones. If your blood calcium is high and your PTH is high and your urine calcium is high, you have primary hyperparathyroidism. If you have high blood calcium, high urinary calcium, and suppressed calcium, other (maybe bad) stuff is going on. Not enough space; other possibility ...Read more
Currently it is better to think of osteoporosis as a condition where the bone is weakened, and can be managed or treated rather than cured. This is usually performed by dietary modifications, ingestion of supplemental calcium, vitamin d and a class of agents notice the bisphosphonates. These are usually delivered via oral or intramuscular injection on a weekly or monthly ...Read more
Bisphosphonates : Bisphosphonates like alendronate (fosamax) and risedronate (actonel) are often used as first line drugs in post menopausal and senile osteoporosis. They have excellent effectiveness in reducing the risk of spine and hip fractures. They are available as an oral medication taken once a week. There is also an intravenous bisphosphonate, zolendronic acid (reclast), that is given once a year. ...Read moreSee 1 more doctor answer
I've been hearing about new drugs that can help treat osteoporosis some are taken weekly, monthly or even annually. Which is the best one?
Great concern!: This is best determined by your personal need, current medical condition and "risk". After your screening, family history and medical history review -you and your clinician may seek what works best for you. Often the 1st choice may not be suited for your individual profile. ...Read moreSee 1 more doctor answer
57 year old Asian woman with osteoporosis. Any studies that show that diet & exercise alone can maintain health, i.e., drugs aren't necessary?
Do the drugs you take for osteoporosis once a month have less side effects than the daily or weekly pills?
Not necessarily: Oral medication for osteoporosis (bisphosphonates) all have similar side effect profile. Of course, if you take a medicine only once a month vs. once weekly, the frequency or occurrence of side effects will be less. When taking bisphosphonate, important to take with water, stay upright or active afterwards and not lay down, to minimize most common side effect of reflux symptoms ...Read more
There are several: A diet rich in calcium (dairy, dark green vegetables, fortified foods) and vitamin d (fish, eggs, liver, fortified foods) can help. A little sun exposure stimulates your skin to make vitamin d. Avoid or limit smoking, alcohol, and sodas. Muscle building exercises stimulate bones to take in more calcium. Many prescription meds can cause bone loss; talk to your doctor about these. ...Read moreSee 2 more doctor answers
Several medications.: Steroid-induced osteoporosis can be prevented if a bisphosphonate drug or Forteo is taken during the time of steroid use. If osteoporosis is already present the same drugs would be helpful in preventing further loss but a return to normal bone density would be unlikely. ...Read more
- Talk to a doctor live online for free
- Drug induced lupus
- Drug induced coma
- Drug induced lupus benzodiazepines
- Ask a doctor a question free online
- Drug of choice for pregnancy induced hypertension
- Proton pump inhibitors drug induced lupus
- Drug induced acanthosis nigricans
- Drug induced lupus allergic reaction
- Talk to a pharmacologist online for free